Texas, 2012Drought in Texas, May 1 to 31, 2012
May 1 to 31, 2012 · NWS BRO · 9 events in 9 counties and zones
Drought conditions held steady the first week of May with little to no rain falling during the week across the region. A five day period of occasional strong to severe thunderstorms (May 8-12) would manifest in one level of drought improvement across locations in the Rio Grande Plains and Lower Rio Grande Valley.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions held steady the first week of May with little to no rain falling during the week across the region. A five day period of occasional strong to severe thunderstorms (May 8-12) would manifest in one level of drought improvement across locations in the Rio Grande Plains and Lower Rio Grande Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 30, 11:30 PM CST, 30 minutes earlier.
Area forecast discussion, Apr 30, 11:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1230 AM CDT TUE MAY 1 2012
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...CLOUD COVER FLUCTUATING BETWEEN SCT ADN BKN AT
1500...AND WILL REMAIN AROUND THAT LEVEL THROUGH THE REST OF THE
NIGHT. SOME SHOWER AND THUNDERSTORM ACTIVITY IS MOVING INTO THE
FAR WESTERN VALLEY ATTM AND MAY MOVE INTO KMFE LATER TONIGHT. MOST
SHOWER ACTIVITY HAS BEEN DISSIPATING RECENTLY...SO HAVE NOT ADDED
AND VCTS...BUT PUT SOME HIGHER CLOUD COVER CIGS IN. BREEZY
CONDITIONS RETURN THIS MORNING...REACHING 15G20KTS THROUGH THE AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 640 PM CDT MON APR 30 2012/
DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
AVIATION..VORTICITY MOVING EAST FROM THE MEXICAN MOUNTAINS HAS
WORKED WITH RESIDUAL DAYTIME HEATING TO SPARK ISOLATED ELEVATED
CONVECTION ACROSS THE NORTHERN TIER COUNTIES LATE THIS AFTERNOON
AND INTO THE EARLY EVENING. IT LOOKS TO BE WEAKENING NOW HOWEVER.
BASE OF INVERSION ON EVENING SOUNDING IS RIGHT AROUND 3K FEET...
BUT ALL GUIDANCE SUGGESTS MVFR CEILINGS BY MIDNIGHT PERSISTING
THROUGH DAWN OR EVEN MID TUESDAY MORNING. CEILINGS LIFT TO BKN
VFR IN MODERATE SOUTHEAST WINDS BY MID TUESDAY MORNING.
PREV DISCUSSION... /ISSUED 150 PM CDT MON APR 30 2012/
SHORT TERM.../TODAY THROUGH TUESDAY NIGHT/...
SURFACE RIDGE AXIS STRETCHES THIS AFTERNOON FROM ABOUT NEW ORLEANS
SOUTHWESTWARD INTO THE WESTERN GULF OF MEXICO. AN UPPER SHORTWAVE
TROUGH IS MOVING EAST THROUGH EASTERN COLORADO AND WESTERN
KANSAS...AND A WEAKER SHORTWAVE TROUGH IS EMBEDDED IN THE
SUBTROPICAL JET OVER NORTH CENTRAL MEXICO. BROADER LONGWAVE
TROUGHING PERSISTS OVER THE WESTERN CONUS...AND THAT COUPLED WITH
THE LEADING SHORTWAVE IS PRODUCING BOTH LEE TROUGHING OVER THE ROCKY
AND SIERRA MADRE MOUNTAINS BUT ALSO BROAD TROUGHING/WEAK SURFACE
CYCLONES STRETCHING FROM OKLAHOMA TO MISSOURI. THIS IS GIVING US
ANOTHER DAY OF GUSTY EAST SOUTHEAST TO SOUTHEAST WINDS AND
INCREASING LOW LEVEL MOISTURE OFF THE GULF OF MEXICO. A STRONG
INVERSION AT AROUND 700MB IS KEEPING ANY ATTEMPT AT CONVECTION AT
BAY FOR THE TIME BEING.
THE SHORTWAVE IN NORTHERN MEXICO WILL APPROACH TONIGHT INCREASING
LARGE SCALE ASCENT SLIGHTLY AND WORKING AT THE EXISTING CAP. VISIBLE
SATELLITE SHOWS A DISTINCTLY MORE CONVECTIVE APPEARANCE TO CLOUDS
OVER THE WESTERN HALF OF THE CWA AND WILL MAINTAIN SCHC THUNDER POPS
THERE LATE THIS AFTERNOON AND TONIGHT AS THERE IS JUST ENOUGH CHANCE
THE INVERSION LAYER WILL BE LIFTED SUFFICIENTLY TO ALLOW
THUNDERSTORMS LATER...WITH THE ADDITIONAL POSSIBILITY OF A FEW
STORMS PUSHING NORTHEASTWARD IN FROM MEXICO LATER TONIGHT. WITH THE
INCREASE IN LOW LEVEL MOISTURE OVER THE LAST 24 HOURS EXPECT QUITE A
BIT OF CLOUD COVER TONIGHT LASTING THROUGH THE MORNING HOURS
TOMORROW. AS THE SHORTWAVE OVER THE CENTRAL PLAINS DEPARTS TO THE
NORTHEAST THROUGH TONIGHT OUR SURFACE PRESSURE GRADIENT WILL RELAX A
NOTCH ALLOWING FOR SOMEWHAT LOWER WIND SPEEDS WINDS TONIGHT...AND TOMORROW
AS WELL.
UPPER AND SURFACE RIDGING CONTINUES PRIMARY CONTROL OF OUR WEATHER
TOMORROW...AND WITH NO EMBEDDED SHORTWAVES IN SIGHT WILL GO WITH A
DRY FORECAST AREA WIDE WITH TEMPERATURES IN LINE WITH THE GOING
FORECAST WHICH LINES UP WITH THE 12Z MET TEMPERATURES RATHER WELL.
/68/
LONG TERM.../WEDNESDAY THROUGH MONDAY/...WEAK ZONAL FLOW ALOFT WILL
BECOME SOUTHWESTERLY BY THE END OF THE WEEK AS WE TRANSITION INTO MID
LEVEL RIDGING ACROSS THE AREA. LIGHT TO OCCASIONALLY MODERATE
SOUTHEASTERLY SURFACE FLOW WILL CONTINUE THROUGHOUT THE EXTENDED
PERIOD BUT SHOULD REMAIN BELOW SCA LEVELS. SIMILAR TO WHAT WE HAVE
EXPERIENCED THE LAST COUPLE OF DAYS...EXPECT CONSIDERABLE LATE
NIGHT AND EARLY MORNING LOW CLOUDS EACH DAY...WHICH SHOULD GIVE WAY
TO PARTLY SUNNY CONDITIONS BY AFTERNOON. A VERY WEAK MID LEVEL
DISTURBANCE EXPECTED TO MOVE ACROSS THE AREA FRIDAY. EXPECT AN
INCREASE IN CLOUD COVER DUE TO MID AND UPPER LEVEL MOISTURE BUT
RAIN CHANCES APPEAR SLIM. VERY DRY LOWER LEVELS...JUST ABOVE THE
SURFACE...MAY CREATE CONDITIONS FOR SOME VIRGA PERHAPS...BUT
MEASURABLE RAINFALL APPEARS UNLIKELY. TEMPS TO REMAIN ROUGHLY 5
DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR WITH LITTLE DAY TO DAY
VARIABILITY.
MARINE...TODAY THROUGH TUESDAY NIGHT...MARGINAL SMALL CRAFT
ADVISORY CONDITIONS ARE EXPECTED THROUGH THIS EVENING WITH WINDS
OVER 20 KNOTS. MORE MODERATE SOUTHEAST WINDS AND SEAS ARE EXPECTED
TONIGHT THROUGH TUESDAY NIGHT. SMALL CRAFT MAY NEED TO EXERCISE
CAUTION THROUGH THIS PERIOD.
WEDNESDAY THROUGH SATURDAY...MOSTLY FAVORABLE MARINE CONDITIONS
EXPECTED THROUGH THE WEEKEND. LIGHT TO OCCASIONALLY MODERATE WINDS
WILL REMAIN BELOW SCA CONDITIONS. SEAS WILL REMAIN IN THE 2 TO 4
FOOT RANGE THROUGHOUT THE PERIOD. CONTINUED DRY FORECAST. A VERY
WEAK UPPER LEVEL DISTURBANCE MOVING ACROSS THE AREA ON FRIDAY MAY
INCREASE CLOUDS...BUT RAIN CHANCES ONLY ABOUT 10 PERCENT AT THIS
TIME.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
64/59
Hazardous weather outlook, Apr 30, 8:50 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
950 PM CDT MON APR 30 2012
TXZ248>257-011100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
950 PM CDT MON APR 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A MODERATE RISK FOR RIP CURRENTS AT AREA BEACHES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
AN ELEVATED RISK FOR RIP CURRENTS WILL CONTINUE THROUGH THE REST
OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-011100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
950 PM CDT MON APR 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Hidalgo
- When
- May 1, 12:00 AM CST to May 14, 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Hidalgo County saw no improvement in drought conditions. D2 (severe) drought remained only in a sliver on the far eastern boundary of the county, while the rest of the county was in D1 (moderate) and D0 (abnormally dry) drought conditions. Periodic rainfall between th 8th and 12th would improve drought conditions, removing the entire county from anything more than moderate (D1) by the 15th.
Drought, Jim Hogg
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Jim Hogg County saw little change in drought conditions through May, despite periodic rainfall, especially between the 8th and 12th. Conditions in the county began with a wide range from south to north, with D0 (abnormally dry) across the southern tier and D2 to D3 (severe to extreme) conditions across the north/northwest sliver, with D1 (moderate) in the central portions. These conditions would persist through the month, with D2 confined to the extreme northwest/north until near month's end when extreme (D3) conditions returned to near Hebbronville.
Drought, Brooks
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Brooks County remained in moderate (D1) to severe (D2) drought through the month of May. Through May 14th, D2 (severe) held across the eastern third of the county; after May 14th, the D2 area shifted to the northern sliver of the county, including Falfurrias, with the remainder of the county at D1.
Drought, Kenedy
- When
- May 1, 12:00 AM CST to May 14, 11:59 PM CST
- Where
- Kenedy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Kenedy County continued to be one of the driest counties across Deep South Texas into mid May; coastal regions continued at D3 (extreme) with inland locations at D2 (severe) through the 14th. Occasional thunderstorms the second week of the month would help reduce the drought a bit after the 14th.
Drought, Willacy
- When
- May 1, 12:00 AM CST to May 14, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Inland Willacy County continued to be one of the driest regions across the Rio Grande Valley into mid May. D2 (severe) drought conditions prevailed through the 14th.
Drought, Cameron
- When
- May 1, 12:00 AM CST to May 14, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Inland Cameron County continued to be one of the driest areas across the Rio Grande Valley into mid May. D2 (severe) drought conditions prevailed through the 14th.
Drought, Coastal Cameron
- When
- May 1, 12:00 AM CST to May 14, 11:59 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- Other Federal Agency
Coastal Cameron County saw no change in drought conditions and remained among the worst levels in Deep South Texas/Rio Grande Valley region. D3 (extreme) drought conditions prevailed through May 14th. Relief would arrive during the second week of the month and manifest in lower drought levels beginning on the 15th.
Drought, Coastal Willacy
- When
- May 1, 12:00 AM CST to May 14, 11:59 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- Other Federal Agency
Coastal Willacy County saw no change in drought conditions and remained among the worst levels in Deep South Texas/Rio Grande Valley region. D3 (extreme) drought conditions prevailed through May 14th. Relief would arrive during the second week of the month and manifest in lower drought levels beginning on the 15th.
Drought, Zapata
- When
- May 1, 12:00 AM CST to May 14, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Zapata County saw a slight increase in D3 (extreme) drought conditions across the northern third of the county. The remainder of the the county so no change in drought conditions with the southern tip of the county remaining in D1 (moderate) drought conditions and the middle of the county staying in D2 (severe) drought conditions. Periodic rains between the 8th and 12th would improve drought somewhat beginning on the 15th.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Oklahoma, May 1, 20121 injured · $272,000 · EF2 · 14 events
- Damaging Winds in North Carolina, May 1, 20121 death · $6,000 · 50 kt wind · 3 events
- Drought in Texas, May 1 to 31, 2012$5.0 million · 22 events
- Tornadoes and Hail in Minnesota, May 1, 2012$785,000 · EF0 · 32 events
- Hail in Nebraska, May 1, 2012$1.6 million · 1.5 in hail · 12 events
- Hail and Damaging Winds in Iowa, May 1 to 2, 2012$620,000 · 1 in hail · 21 events
- Tornadoes and Flooding in Indiana, May 1, 2012$73,000 · EF1 · 32 events
- Tornado and Hail in Indiana, May 1, 2012$250,000 · EF1 · 6 events
- Tornadoes and Flash Flooding in Ohio, May 1 to 2, 2012$53,000 · EF0 · 34 events
- Tornadoes and Hail in Illinois, May 1, 2012$33,000 · EF1 · 8 events
- Tornado and Hail in Iowa, May 1, 2012$55,000 · EF0 · 16 events
- Flash Flooding and Hail in Ohio, May 1 to 2, 2012$46,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384576, 384577, 384578, 384579, 384580, 384581, 384582, 384583, 384584.